Hail, Audrain
- When
- March 14, 5:57 PM CST
- Where
- Audrain County, 1.28 mi ESE of Ortiz
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.090, -91.900
Quarter sized hail fell about halfway between Auxvasse and Mexico.
During the late afternoon of March 14, 2025, numerous severe thunderstorms developed across central Missouri and tracked east. After sunset, these thunderstorms began producing tornadoes, some strong, causing several injuries in the St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
During the late afternoon of March 14, 2025, numerous severe thunderstorms developed across central Missouri and tracked east. After sunset, these thunderstorms began producing tornadoes, some strong, causing several injuries in the St. Louis county warning area (CWA). In total, 13 tornadoes touched down in the CWA, making it one of the most active outbreaks on record for the St. Louis CWA. Seven of these tornadoes occurred at least partially in St. Louis's Missouri counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 14, 5:33 PM CST, 24 minutes earlier. Its key messages:
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
633 PM CDT Fri Mar 14 2025
.KEY MESSAGES...
- An outbreak of fast-moving severe thunderstorms, some
significant, will take place this evening across portions of the
area, including damaging winds of 70+ mph and tornadoes,
including potentially strong tornadoes where conditions are most
favorable.
- A Wind Advisory remains in effect through this evening for
winds of 20 to 30 mph gusting 45 to 55 mph at times, outside of
thunderstorms. These winds will also contribute to Critical Fire
Danger in central/northeastern MO and west-central IL through
early evening with Elevated Fire Danger elsewhere.
- Temperatures will cool through Saturday, reaching near average
on Sunday and then rebound to above average early next week.
This warmup will need to monitored for a threat of at least
Elevated Fire Danger.
&&
.SHORT TERM... (Through Late Tonight)
Issued at 326 PM CDT Fri Mar 14 2025
A potent, deepening, and negatively tilted upper-level trough
continues to eject northeastward through the Central Plains toward
the Mid-Mississippi River Valley and the atmosphere is responding...
An early band of high-based isolated to scatted showers and
thunderstorms that developed along the leading edge of a low-level
speed maximum is entering central and northeastern MO this afternoon
but has weakened and is dissipating as it outpaces stronger forcing.
At the same time and contrastingly, widespread Elevated Fire Danger
is being met areawide as temperatures warm into the upper 70s to low-
80s F over dewpoints mixing into the 40s F. Some locations are also
flirting with Red Flag criteria, particularly in a large area of
dewpoints in the mid-30s to low-40s F that is lifting through
central MO and soon northeastern MO and west-central IL. In terms of
fire weather, conditions will improve through 7 pm as deep BL mixing
decreases and moisture returns from the south, but strong south-
southeasterly winds sustained 20 to 30 mph and gusting 45 to 55 mph,
becoming more common this afternoon, will persist through evening.
In this unusual setup, we are also still focused on a severe weather
outbreak that is likely this evening across portions of the CWA.
Along a dryline across eastern KS/northeastern OK, the arrival of
vigorous trough-driven ascent and mid-level cooling has already
driven the initiation of a broken line of thunderstorms. By the time
these thunderstorms reach central and northeastern MO around 5 to 6
pm, the downstream environment is expected to become increasingly
favorable for severe thunderstorms as moisture pools along the
dryline and moisture quickly returns northward from AR, supporting
MLCAPE of 750 to 1500 J/kg. Very strong deep-layer wind shear of 60
to 70 kt with approximately 45 deg orientation with respect to
forcing suggest that storms will be a mixture of supercells and QLCS
segments, but CAMs are increasingly suggestive of a preference for
supercells. These thunderstorms will be capable of all severe
hazards as they track eastward through nearly the entire CWA this
evening, but the tornado threat should not increase significantly
until LCLs lower with increasing moisture. Swaths of damaging winds
in excess of 70 mph are likely, considering the speed of
thunderstorms (60 to 70 mph) and availability of 50 kt flow at the
top of the BL, in evaporatively cooled downbursts and any surging
QLCS segments.
After around 7 pm/sunset as thunderstorms approach the Mississippi
River, the concerns for significant severe thunderstorms only
increase as richer moisture (upper 50s to low-60s F dewpoints)
surges northward toward the I-70 corridor, deep BL mixing weakens,
and the LLJ quickly strengthens. A responding enlargement of low-
level hodographs/increasing streamwise vorticity, lowering LCLs, and
further increase in instability, will all lead to a significant
increase in tornado threat, including strong tornadoes. What is
concerning is the nature of updraft helicity tracks during this
timeframe which are long-lived, intense, and numerous, all
supporting a notion of numerous long-track supercells capable of
tornadoes. The threat of severe thunderstorms will end around 12 am
as thunderstorms exit southwestern IL.
Pfahler
&&
.LONG TERM... (Saturday through Next Friday)
Issued at 326 PM CDT Fri Mar 14 2025
On Saturday, upper-level southwesterly flow in the wake of today's
trough will be traversed by shortwave trough tracking through the
Lower and Mid-Mississippi River Valley during evening into
overnight. Much of the low-level moisture will be scoured out by
this evening's dry line, but 20 to 30 percent of HREF membership
have enough forcing with the shortwave and a reinforcing
afternoon/evening cold front to produce spotty light showers/rain
during the afternoon into overnight, possibly mixing with a few wet
snowflakes overnight. A cooler airmass will be in place on Saturday;
however, high temperatures are still anticipated to warm into the
60s to around 70 F with some downslope warming of low-level
southwesterly flow off the Ozark Plateau. By the same convention,
pockets of Elevated Fire Danger are also possible in southeastern,
east-central MO and southwestern IL during the afternoon. Post-
frontal CAA will cool temperatures further and closer to average on
Sunday, accompanied by dry conditions and decreasing cloud cover
owing to the arrival of an upper-level ridge and its surface
counterpart.
A quick return to above average temperatures is expected Monday and
Tuesday with low-level southwesterly flow becoming established and a
surface anticyclone blocking/delaying moisture return. With
potential for flow to also be downsloped off the Ozark Plateau, at
least Elevated Fire Danger is a concern both days, considering
vegetation will remain dry in the absence of a soaking rainfall
between now and then. Ensemble model joint probabilities of RH and
wind sufficient for Elevated Fire Danger are 40 to 70 percent both
days across much of the area, and highest in the lee of the Ozark
Plateau. It is entirely possibly that given the pattern, these
probabilities are underdone with a propensity for temperatures to
over-perform/RH to under-perform in these patterns.
Global model guidance is in general consensus on another upper-level
trough traversing the Central Plains and Mid-Mississippi River
Valley around Wednesday, providing the next opportunity for
precipitation across the region. Around 70 to 80 percent of ensemble
model membership have measurable rainfall falling at some point in
the Wednesday into Wednesday night time period, but moisture return
looks limit at this point which lowers confidence in severe
thunderstorms at this point. With a more southerly track of this
system and a colder airmass available, there is 30 to 50 percent of
membership that has any rain mixing with or changing to light snow
with a potential deformation band skirting northeastern MO and west-
central IL. With the highest probabilities to the north, sensitivity
to the structure/track of the trough, and preceding very warm
conditions; confidence is low that there will be any impacts. What
can be said with the greatest confidence is that another shot of
cool air will advect into the region by Thursday, providing another
brief period (~1 day) of temperatures near or even below average.
Pfahler
&&
.AVIATION... (For the 00z TAFs through 00z Saturday Evening)
Issued at 633 PM CDT Fri Mar 14 2025
Strong south-southeasterly winds sustained 20 to 30 kt, gusting 40
to 50 kt, will persist ahead of an intensifying, very fast-moving
line of thunderstorms entering central MO that will traverse the
remainder of the area as they move eastward/northeastward. The main
threat of these thunderstorms will be strong winds of 45+ kt and
visibility reductions; however, large hail and tornadoes are also
possible with the strongest thunderstorms. Currently, indications
are that the strongest thunderstorms will be near the I-70 corridor
and to the south.
Behind these thunderstorms, dry and VFR flight conditions will
return with winds veering toward the southwest following passage of
a dry line, but they are not expected to be as strong with gusts
decreasing to 25 to 35 kt. These gusty southwesterly winds will
persist into Saturday. There is a 20 to 40 percent chance of light
showers by the afternoon along with stratocumulus reaching KUIN, but
confidence is low in a deviation from VFR flight conditions. A cold
front will also pass through the area during the afternoon and
evening on Saturday, veering winds further to the west while they
also decrease.
Pfahler
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 1 AM CDT Saturday for Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
Shelby MO-Warren MO-Washington MO.
IL...Wind Advisory until 1 AM CDT Saturday for Adams IL-Bond IL-Brown
IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous Weather Outlook National Weather Service St Louis MO 330 PM CDT Fri Mar 14 2025 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-152030- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 330 PM CDT Fri Mar 14 2025 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. An outbreak of fast-moving severe thunderstorms, some significant, will take place this evening across portions of the area, including damaging winds of over 70 mph and tornadoes, including potentially strong tornadoes where conditions are most favorable. A Red Flag Warning for Critical Fire Danger is in effect for central and northeastern Missouri as well as west-central Illinois through early evening with Elevated Fire Danger elsewhere. A Wind Advisory remains in effect through this evening for winds of 20 to 30 mph gusting 45 to 55 mph at times, outside of thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a slight chance of thunderstorms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Pfahler
Preliminary Local Storm Report
National Weather Service St Louis MO
535 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Non-Tstm Wnd Dmg 1 ESE Fredericktown 37.56N 90.29W
03/14/2025 Madison MO Emergency Mngr
Building roof blown off.
&&
PWPreliminary Local Storm Report
National Weather Service St Louis MO
543 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM Non-Tstm Wnd Dmg Sullivan 38.21N 91.16W
03/14/2025 Franklin MO Public
Roof blown off of house.
&&
PWPreliminary Local Storm Report
National Weather Service St Louis MO
619 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Non-Tstm Wnd Dmg Kirkwood 38.58N 90.42W
03/14/2025 St. Louis MO Public
Large tree uprooted.
&&
PWPreliminary Local Storm Report
National Weather Service St Louis MO
652 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM Non-Tstm Wnd Dmg 1 NE Troy 38.99N 90.96W
03/14/2025 Lincoln MO Amateur Radio
Light pole down on Hwy 47 just east of Hwy
61.
&&
MaplesPreliminary Local Storm Report
National Weather Service St Louis MO
656 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Non-Tstm Wnd Dmg 2 N Leonard 39.93N 92.18W
03/14/2025 Shelby MO Public
Machine shed blown over.
&&
PWPreliminary Local Storm Report
National Weather Service St Louis MO
657 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM Hail Brazito 38.45N 92.28W
03/14/2025 M0.25 Inch Cole MO Law Enforcement
&&
MaplesThe St Louis radar (KLSX), 114 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
96 hail, 19 thunderstorm wind, 13 tornado. Local standard time, as filed.
Quarter sized hail fell about halfway between Auxvasse and Mexico.
At 7:28 pm CDT, ambulance drivers estimated 70 mph winds near the intersection of Highway 24 and Highway 61 just northwest of Hannibal. Six minutes later, permanent MoDOT signs were reported downed near the intersection of Highway 61 and County Road 421, just east of the initial report.
At 8:29 PM a tornado began near the community of Elmont, MO, producing EF1 damage primarily to trees and one large barn. The tornado moved quickly to the northeast, and produced additional tree damage along Missouri route 185, and along Ridge Road within the Long Ridge Conservation Area. The tornado then continued northeast before ending very near Highway 47. Near the end of its path, the tornado damaged several homes, outbuildings, telephone poles and trees within the southern outskirts of Union, MO. The most significant of this damage occurred near N Bend Road, where damage to a home and barn suggested maximum wind speeds of approximately 105 miles per hour.
At approximately 8:33 PM a tornado began south of Kohl City, MO in Franklin County and continued northeastward for 5.5 miles before dissipating just southwest of Etlah, MO in Franklin County around 8:39 PM. Most damage was confined to tree limbs, but a few structures were damaged closer to Etlah. This tornado was assigned a rating of EF-1 with a maximum wind speed of 105 mph.
Thunderstorm winds knocked down tree branches between Hawk Point and Troy just south of Highway 47. The thunderstorm then produced a 78 mph wind gust at Avery Park in Troy.
A tornado developed at 8:56pm on March 14th, 2025 on the east side of Villa Ridge, between American Inn Road and Saint Marys Road north of I-44. The tornado very quickly intensified as it moved into a neighborhood near the intersection of Interstate 44 and US Highway 100. In that neighborhood, the tornado damaged numerous homes, making several of them uninhabitable. The strongest estimated wind speeds in this neighborhood were estimated at 130 mph, based on significant damage to three of these homes. The tornado continued to the northeast, damaging an industrial facility before moving into a heavily wooded area in northeastern Franklin county. Here, the tornado resulted in a narrow track of concentrated, intense tree damage. There were also a number of homes in the path that sustained damage. Before crossing into St. Louis County, the tornado hit a microwave tower, knocking the top portion of the tower to the ground. These winds were also estimated to be 130mph.
Thunderstorm winds uprooted multiple large pine trees on the reporting party's property.
The tornado then moved into western St. Louis county from Franklin County, where it continued to produce concentrated, significant tree damage before dissipating at the bend in Highway 100, northeast of Fox Creek.
Thunderstorm winds uprooted large trees on the reporting party's property and caused large tree branches to snap. These tree branches appeared to have fallen on a second story deck causing it to collapse. A large tree also fell on the home's roof causing its brick chimney to crumble.
Thunderstorm winds snapped multiple healthy trees of various sizes on the property.
A long track tornado began at approximately 9:16 PM just north of Marquette High School in Chesterfield, MO, and continued northeast through the communities of Maryland Heights, Bridgeton, Hazelwood, and Florissant before dissipating just east of New Halls Ferry Rd at approximately 9:39 PM. The tornado reached peak surveyed intensity just south of St. Louis Lambert International Airport, where a house sustained EF-2 damage (122 mph). The tornado had a path length of 20.67 miles with a maximum path width of 880 yards.
At approximately 9:18 PM a tornado began just south of Morse Mill, MO causing damage to trees and homes as it moved northeast. The worst damage in Jefferson County occurred in the southwest corner of Arnold where the roof of a residence was torn off on Shelley Lynn Drive. The tornado then passed into south St. Louis County. In Jefferson County the tornado had a path length of 20.9 miles and a maximum path width of 850 yards. It was rated an EF2.
A mid-sized home experienced damage to the entire front side of their roof from thunderstorm winds. As the roof was covered in tarp, the extent of the damage is unknown.
Thunderstorm winds tore the roof off a garage and off a portion of the connected home. There was also damage to the roof's trim.
Thunderstorm winds snapped two large trees near their base.
Thunderstorm winds downed multiple trees in the forest on McKelvey Woods Trail.
Thunderstorm winds blew an entire intact garage or shed roof onto the ground and into a standing tree, splitting the roof around the tree.
Thunderstorm winds downed multiple trees, knocking them onto homes in the area.
Thunderstorm winds collapsed a carport and blew roofs from multiple homes in the area. They also downed power lines and multiple trees.
Thunderstorm winds downed a tree. The tree fell onto a vehicle, blocking the street south of Industrial Lane.
Thunderstorm winds knocked a tree onto a home near the intersection of Harris and Lindbergh.
The tornado continued into south St. Louis County at approximately 9:37 PM where it produced tree damage and minor damage to multiple homes and one hospital. The tornado dissipated at around 9:39 PM. In St. Louis County the tornado had a path length of 4.43 miles and a maximum path width of 550 yards.
Multiple large trees were downed over New Halls Ferry Road in Florissant.
Thunderstorm winds knocked multiple limbs from trees. They also caused some roof damage to properties in the area.
As the first EF2 tornado in St. Louis County was dissipating, a second long track tornado formed near Jana Elementary School in Florissant and tracked northeastward, producing widespread damage through Old Jamestown. In St. Louis County the tornado had a path length of 4.36 miles with a maximum path width of 1250 yards.
Thunderstorm winds peeled a large amount of siding from a home and caused damage to the roof trim.
Thunderstorm winds downed multiple trees in the area.
Thunderstorm winds caused roof damage to multiple homes in the area. Multiple trees were also downed.
The tornado continued into St. Charles County after exiting St. Louis County at approximately 9:43 PM. The tornado was nearly mile wide as it entered St. Charles County. Some of the most significant damage of the track occurred as the tornado passed through West Alton. Multiple homes sustained damage in the city. The tornado then passed into Madison County, IL. In St. Charles County the tornado had a path length of 4.22 miles with a maximum path width of 1125 yards. It was rated an EF2.
Individual reported quarter sized hail that was 2 to 3 inches deep on the ground.
A tornado that originated in Oregon County, MO and caused EF-3 level damage in Carter County, MO tracked into southern Reynolds County where it busted out the glass of a single family home. From there it continued northeast, uprooting and snapping trees along a track that passed just south of Grady and ended at Highway H. The tornado lifted here at approximately 10:29 PM. In Reynolds County the tornado was rated EF-1 with a path length of 9.22 miles and a maximum path width of 50 yards.
At approximately 10:20 PM a tornado began near Missouri Highway HH in the Clearwater Conservation Area to the northeast of Garwood, MO in Reynolds County where it caused tree damage and collapsed the roof of a shed. From there the tornado continued northeast and passed over Clearwater Lake where it destroyed multiple outbuildings on and near the water. Further northeast on County Road 468, the tornado damaged more trees before exiting into Wayne County. In Reynolds County the tornado was rated EF-2 with a path length of 9.99 miles and a maximum path width of 1525 yards.
In Iron County the tornado caused some of its most significant damage in Des Arc where residences were significantly damaged. Two injuries were confirmed here. The tornado continued to track northeast beyond Des Arc where it caused damage to a few more residences, an outbuilding, and numerous trees. It then exited into Madison County. In Iron County the tornado was rated EF-3 with a path length of 7.64 miles and a maximum path width of 800 yards.
In Madison County, the tornado mostly caused tree damage. The only structural damage was to a residence and an outbuilding on Highway C. From there, the tornado continued northeast before dissipating between the St. Francois River and Madison 418 at approximately 10:57 PM. In Madison County the tornado was rated EF-1 with a path length of 6.75 miles and a maximum path width of 770 yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyThe tornado archive for Missouri, 2025Warnings in Missouri, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275411, 1275410, 1232747, 1275399, 1232749, 1275400, 1232750, 1275401, 1275402, 1275403, 1275404, 1275405, 1275407, 1275394, 1275395, 1232760, 1275408, 1240511, 1275409, 1275396, 1241388, 1240512, 1275397, 1241389, 1241390, 1240513, 1241376, 1275398, 1241393, 1241397, 1241402, 1275370, 1275371, 1241391, 1241407, 1274774, 1275373, 1275374, 1275369, 1275375, and more.